Purpose: Adverse effects of nonsteroidal anti-inflammatory drugs (NSAIDS) on the upper gastrointestinal (GI) tract and small intestine are well described. Evidence is also accumulating that implicate NSAIDS in inducing and exacerbating damage in the distal GI tract. The purpose of this review is to identify possible adverse effects of NSAIDS on the large intestine and increase the clinical awareness of these toxicologic effects.
Methods: A literature review identified the diversity of toxicologic effects induced by NSAIDS in the large intestine. The epidemiology, pathogenesis, and clinical implications of these adverse effects are described.
Results: NSAID use has been associated with colonic bleeding, iron deficiency anemia, strictures, ulcerations, perforations, diarrhea, and death. In addition, NSAIDS can exacerbate inflammatory bowel disease and ulcerative colitis. The prevalence of NSAID-induced large intestinal damage is unknown. Diagnosis can be made by colonoscopy and barium scans. Although the clinical presentation of NSAID-induced gastropathy and enteropathy, bleeding or perforation, may be more dramatic than colonopathy, the overall clinical significance of these adverse effects of NSAIDS on the large intestine has not been fully characterized.
Conclusions: This review illustrates that NSAID-induced large bowel toxicity can cause significant morbidity in some patients, ranging from profuse diarrhea, chronic blood loss, and iron deficiency anemia to fatality. The pathogenesis is likely multifactorial and is thought to be related to inhibition of prostaglandin synthesis. Because NSAIDS are widely prescribed and some are available without a prescription, heightened awareness of these toxicologic manifestations throughout the GI tract may reduce morbidity.